Funnel Cloud, Lincoln
- When
- July 3, 6:15 PM CST to 6:17 PM CST
- Where
- Lincoln County, 0.49 mi E of Tyler Arpt
- Reported by
- Emergency Manager
- Coordinates
- 44.280, -96.140
A cluster of thunderstorms developed during the evening along an outflow boundary from earlier day convection across southwest Minnesota southwest of Marshall. The initial storm development produced a weak funnel cloud, but the main impact was from a couple hours of torrential rainfall which produced small stream flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cluster of thunderstorms developed during the evening along an outflow boundary from earlier day convection across southwest Minnesota southwest of Marshall. The initial storm development produced a weak funnel cloud, but the main impact was from a couple hours of torrential rainfall which produced small stream flooding. Later in the night, a well organized linear structure swept eastward into southwest Minnesota, producing an isolated severe wind event just across the border from South Dakota along Interstate 90.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 3:14 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 414 PM CDT Wed Jul 3 2019 .SHORT TERM...(This Evening through Thursday) Issued at 414 PM CDT Wed Jul 3 2019 Convective chances remain the primary focus and challenge of this forecast period, especially through the short term period with the 4th of July holiday now upon us. This afternoon/evening: Early morning convective complex near the Sioux City area has produced an outflow which has been emanating north and west away from that area through today. This boundary has triggered isolated cells as it reached an agitated cumulus field, which were able to quickly grow upscale, with weak-moderate shear and moderate-strong instability providing support for marginally severe hail at times. Additional outflow has pushed farther to the southeast, triggering a line of storms 30-50 miles southeast of the forecast area. This latter line not expected to impact our area given current trajectory. These boundaries have also left much of the forecast area relatively stable in their wake, as evidenced by the lack of cumulus, or at most flat cumulus, over much of the forecast area as of 20Z. This should keep the weather relatively quiet across our forecast area through the evening hours, with most CAMs now showing an isolated storm or two at best through 06Z. Overnight-Thursday morning: Will be watching storms developing over the western Dakotas this evening. CAMs in relatively good agreement in depicting scattered activity out west congealing into a complex which moves into the eastern Dakotas after 06Z. Given the decrease in shear as the complex moves east, seems as though threat of strong to severe winds will be diminishing as it approaches our northwest counties, with areas from the James River westward with greater risk of seeing isolated severe wind gusts. Greater concern as the complex moves east tonight will be heavy rain and possible flash flooding. Very high PWAT air mass remains in place across the area, and while overall complex is expected to be progressive, high rainfall rates are still possible. Main threat from this complex expected to be east of our forecast area prior to mid-morning 13Z-15Z, and again will be looking at relatively stable air mass as we head into the early afternoon hours for the holiday. Later day could build back some instability, and expect we'll have one or more boundaries lurking around the forecast area from morning activity. However, confidence on where these boundaries will be located is quite low. Cannot rule out isolated storms developing along these boundaries, but with uncertainty in location, will carry low pops across a broad area from mid-afternoon onward. Anticipate northern parts of the region will remain a little cooler on Thursday given the expected track of the convective complex, but still looking at highs in the 80s with dew points around a muggy 70 through the afternoon. .LONG TERM...(Thursday Night through Wednesday) Issued at 414 PM CDT Wed Jul 3 2019 Thursday night into Friday could again be a more active period, with a weak wave lifting northeast into the area through the evening. Unfortunately, exact timing/location of storms still uncertain at this time, as will partially depend on location of lingering boundaries as the wave approaches. Could see scattered activity begin to ramp up along these boundaries prior to fireworks shows planned for dusk, with best chance of this currently looking to be across western and northern portions of the CWA, perhaps as far south as I-90 corridor from Sioux Falls eastward. Approaching wave will bring some increase in mid-level winds, with some increase in deep layer shear into our western counties by early evening. This could lead to isolated severe storms developing into our western counties prior to sunset. Greater threat of more widespread rain expected to hold off until after 03Z, as the mid-upper wave slides northeast across the CWA. This should spread a risk of storms across mainly our SD and MN counties through the late evening and overnight hours, with generally decreasing risk of severe storms, and increasing risk of heavy rain as the night progresses. Remainder of the holiday weekend should be on the cooler side of normal, though still on the muggy side, with highs in the upper 70s to mid 80s, but dew points in the 60s. With main boundaries pushed south of the forecast area, and this somewhat cooler air in place, storm chances will be on the lower side for most areas. Exception could be Friday night in our southern areas, as another potential wave tracks along the elevated 850mb boundary. Temperatures moderate again as we head into next week, and pattern remains unsettled as various waves continue to move over the top of the ridge building into the central and southern High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 3 2019 Isolated storms possible through the afternoon/evening, and while one of these storms could impact our TAF sites, more likely that they will remain north and east, so will not carry any thunder in the TAFs through 06Z. After 06Z, models converging on solution which brings a line of storms to areas along and north of I-90 through mid-morning on Thursday. This line will bring a potential for strong, gusty winds, stronger in areas along and west of the James River, then slowly weakening as it approaches I-29 corridor. Exact timing is still uncertain, but have included most favored times for the potential of strong wind gusts and brief MVFR-IFR conditions with heavy rain/thunder for KHON/KFSD. Areas MVFR ceilings will linger behind the storms into Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 352 PM CDT Wed Jul 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-042100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 352 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible through the evening, mainly toward the Highway 14 corridor, as well as east of Highway 59 in southwest Minnesota and northwest Iowa. If storms develop, hail to the size of quarters, and locally heavy rain will be the primary threats. More storms will develop across northern and central South Dakota tonight, and build southward into southeast South Dakota after midnight tonight. Some of these storms could contain damaging wind gusts to around 65 mph, along with areas of heavy rainfall. The main threat of damaging winds looks to be along and west of Highway 81. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The end of the week will continue with on and off thunderstorms chances. The highest chance for storms appears to be Thursday night into Friday, when a few severe storms producing large hail and damaging wind. The potential for heavy rainfall will continue, and could be in excess of 2 inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 ESE VIRGIL 44.26N 98.31W
07/03/2019 E0.88 INCH BEADLE SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 6 ESE VIRGIL 44.26N 98.31W
07/03/2019 BEADLE SD TRAINED SPOTTER
STANDING WATER IN THE DITCHES AND FIELDS TO
THE SOUTH OF THE SPOTTERS HOUSE ON A HILL.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 6 N WOONSOCKET 44.14N 98.25W
07/03/2019 E1.00 INCH SANBORN SD PUBLIC
REPORT VIA SOCIAL MEDIA AT 398TH AVENUE AND
224TH STREET ALPENA SD.
&&
TRMThe Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 funnel cloud, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Creeks flooding with water standing in some fields along U.S. Highway 14.
RWIS site along Interstate 90 measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842788, 842787, 842789.